Q: I am writing to tell you how your advice helped solve a near tragedy. My husband and I were recently on a trip to Mongolia in a very remote location when he hit his leg on the sharp corner of a metal wood stove. He takes the anticoagulant warfarin, so the bleeding was horrific.
Just before we left on vacation, I had read in your column about putting black pepper on wounds to stop the bleeding. It was the last thing I tucked into my luggage as we walked out the door.
The blood was pouring down his leg like a faucet, filling his shoe. I grabbed the pepper and poured it on, and the bleeding stopped immediately. It was like a miracle. Thank you for saving his life. I’m sure he could have bled to death.
A: Thank you for sharing this amazing story. We have heard from many others that black pepper can stop bleeding from minor cuts. We wouldn’t suggest a home remedy for something as serious as you describe, but we are glad it worked in this emergency.
Most Read Local Stories
- Where abortion-related protests and events are planned in Seattle and WA
- What the Supreme Court abortion decision means for Washington
- News updates: Seattle reacts to Supreme Court's Roe v. Wade ruling and what it means for abortion locally
- More destruction of text messages emerges as Seattle pays $1.5M to settle cannabis shop's lawsuit
- How abortion ruling protests in downtown Seattle are impacting roads, transit services
You also might want to keep a product called WoundSeal handy. The powder quickly helps stop bleeding, especially for those prone to bleed easily like your husband. It can be found in the first-aid section of most pharmacies.
Q: Since starting on Lipitor about 10 years ago, I have developed restless leg syndrome, peripheral neuropathy in my feet, muscle cramps in my feet and legs, and general muscle weakness. My liver enzymes have been elevated.
I don’t want to continue this medication, but the doctor says she doesn’t think it is the cause of my problems.
A: Statins such as atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) can cause muscle cramps, muscle weakness and peripheral neuropathy (nerve pain). These cholesterol-lowering medications also can raise liver enzymes.
Recent research demonstrates that statin use increases the risk of developing diabetes (BMJ online, May 29, 2014) and can reduce physical activity (JAMA Internal Medicine online, June 9, 2014). Less exercise is counterproductive for good health.
Q: I recently read in your column about using a hair dryer to overcome the itch of bug bites. I have a much better solution than hot air or water.
My daughter and I both react to mosquito bites with swelling and itching that lasts for days. Now we use a Therapik device to cut that reaction off. This small, handheld, battery-operated device is relatively inexpensive (less than $15).
A: The Therapik device works on the same principle as hot water to stop itching. The recommendation is to apply the tip to the bite for 20 to 30 seconds (about as long as the heat is tolerable). If the itch returns, the treatment can be repeated. It might be more convenient than hot water if you are traveling.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org